Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 132, NWS Springfield, MO

May 27, 2004Wright County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 27, 2004, 2:56 AM CDT for Wright County, Missouri. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2004, 2:56 AM CDT (07:56 UTC)
Expired
May 27, 2004, 4:00 AM CDT
In force
64 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Wright County, MO

The radar

The Springfield radar (KSGF), 78 km from the middle of the area, began a volume at 08:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 1:50 AM CDTTornado WatchSPC4 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.9 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2004-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1669 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2004-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 273 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1669 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
828 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
273 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
2.7
Supercell composite
12.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

142 
WUUS53 KSGF 270756
SVRSGF
MOC229-270900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
255 AM CDT THU MAY 27 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WRIGHT COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 400 AM CDT.

* AT 251 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS    
  WERE LOCATED ALONG A LINE EXTENDING FROM JUST SOUTH OF CONWAY 
  TO JUST NORTHWEST OF FORDLAND...AND MOVING EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR HARTVILLE BY 330 AM CDT.
  NEAR NORWOOD BY 340 AM CDT.
  NEAR MOUNTAIN GROVE BY 350 AM CDT.

THE TOWNS OF GROVESPRING...ODIN...MANES...DAWSON AND GRAFF ARE ALSO
IN THE PATH OF THESE SEVERE THUNDERSTORMS.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

LAT...LON 3708 9268 3748 9269 3748 9228 3706 9226

$$

BOOKBINDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 7:10 PM CDT, 7 hours 46 minutes earlier.

Area forecast discussion, May 26, 7:10 PM CDT, 7 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
710 PM CDT WED MAY 26 2004

...MESOSCALE CONVECTIVE DISCUSSION...
AFTER LOOKING AT 00Z SGF SOUNDING AND COORDINATION WITH SPC HAVE
DECIDED TO REMOVE SOUTHERN PORTION OF TORNADO WATCH.  00Z SOUNDING
SHOWS DECENT CAP DEVELOPING AROUND 800 TO 850 MB AS WARMER AIR
CONTINUES TO ADVECT INTO THE AREA AT THAT LEVEL.  HAVE ALSO
DIMINISHED POPS BACK INTO THE 30 TO 50 PERCENT RANGE FOR TONIGHT
WITH HIGHEST POPS TO THE NORTH AROUND THE FRONT.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...TORNADO WATCH CONTINUES NORTH OF A NEVADA TO SALEM LINE.
KS...NONE.

LINDENBERG
Hazardous weather outlook, May 26, 8:55 PM CDT, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
855 PM CDT WED MAY 26 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
855 PM CDT WED MAY 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED SEVERE THUNDERSTORMS...SOME MAY PRODUCE:
    LARGE HAIL UP TO THE SIZE OF GOLF BALLS...
    DAMAGING WINDS IN EXCESS OF 60 MPH...
    AND POSSIBLY AN ISOLATED TORNADO.

  LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE AND COULD LEAD TO FLOODING.

  AREAS AFFECTED AND TIMING:

  SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA
  TONIGHT...HOWEVER THE GREATEST THREAT OF SEVERE THUNDERSTORMS IS
  NORTH OF A NEOSHO TO SALEM LINE. FLOODING IS POSSIBLE ACROSS
  MAINLY CENTRAL MISSOURI.

  DISCUSSION:

  SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVERNIGHT AS A
  LOW LEVEL JET ENHANCES CONVERGENCE ALONG A FRONTAL BOUNDARY
  STALLED OUT ACROSS THE OUTLOOK AREA. THE PRIMARY THREAT FROM THESE
  THUNDERSTORMS WILL BE LARGE HAIL. THERE IS A CHANCE FOR DAMAGING
  WINDS AND POSSIBLY A TORNADO...MAINLY BEFORE 11 PM.

  LOCALLY HEAVY RAINFALL ON ALREADY SATURATED GROUNDS COULD LEAD TO
  LOCALIZED FLOODING...MAINLY OVER CENTRAL MISSOURI.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  A WARM AND UNSTABLE AIR MASS WILL REMAIN IN PLACE THURSDAY AND
  FRIDAY. A COLD FRONT MOVING SLOWLY SOUTHEAST BACK INTO THE REGION
  WILL PROVIDE THE FOCUS FOR ADDITIONAL PERIODS OF SEVERE
  THUNDERSTORMS AND HEAVY RAINFALL. ANOTHER STRONG SYSTEM MOVING
  THROUGH THE PLAINS AND MIDWEST LATE SUNDAY WILL PROVIDE AN
  ADDITIONAL CHANCE FOR STORMS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED THROUGH THIS EVENING.

DSA/IZZI

In the hours before

Local storm report, May 27, 1:59 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0159 AM CDT THU MAY 27 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0148 AM     TSTM WND DMG     LOCKWOOD                37.38N 93.97W
05/27/2004                   DADE               MO   LAW ENFORCEMENT

            65 MPH WINDS AND TREE DAMAGE

DAVIS
Special weather statement, May 27, 2:02 AM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT - TORNADO WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
202 AM CDT THU MAY 27 2004

MOZ066>068-070-071-077>083-088>092-094>098-102>106-271100-
BARRY-BARTON-CEDAR-CHRISTIAN-DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-
HOWELL-JASPER-LACLEDE-LAWRENCE-OREGON-OZARK-PHELPS-POLK-PULASKI-
SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...
FORT LEONARD WOOD...HOUSTON...JOPLIN...LEBANON...MONETT...
MOUNT VERNON...NEVADA...OZARK...ROLLA...SPRINGFIELD...
STOCKTON AND WEST PLAINS.
202 AM CDT THU MAY 27 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 307...IN
EFFECT UNTIL 600 AM CDT THURSDAY MORNING. THIS TORNADO WATCH INCLUDES
THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...BARTON...CEDAR...CHRISTIAN...DADE...DALLAS...DENT...
DOUGLAS...GREENE...HICKORY...HOWELL...JASPER...LACLEDE...LAWRENCE...
OREGON...OZARK...PHELPS...POLK...PULASKI...SHANNON...ST. CLAIR...
STONE...TANEY...TEXAS...VERNON...WEBSTER AND WRIGHT.

SOME CITIES IN THIS TORNADO WATCH INCLUDE AVA...BOLIVAR...BRANSON...
FORT LEONARD WOOD...HOUSTON...JOPLIN...LEBANON...MONETT...MOUNT
VERNON...NEVADA...OZARK...ROLLA...SPRINGFIELD...STOCKTON AND WEST
PLAINS.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL...
AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE
WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR THE LATEST SEVERE WEATHER INFORMATION.

BOOKBINDER
Local storm report, May 27, 2:03 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0203 AM CDT THU MAY 27 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0115 AM     TSTM WND DMG     MINDENMINES             37.48N 94.60W
05/27/2004                   BARTON             MO   LAW ENFORCEMENT

            WIDESPREAD TREE DAMAGE AND A FEW STRUCTURES DAMAGED FROM
            MINDENMINES TO IANTHA.

0200 AM     HAIL             ARCOLA                  37.53N 93.92W
05/27/2004  0.88 INCH        DADE               MO   AMATEUR RADIO

BOOKBINDER
Local storm report, May 27, 2:12 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0212 AM CDT THU MAY 27 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0205 AM     HAIL             ASH GROVE               37.32N 93.58W
05/27/2004  0.75 INCH        GREENE             MO   TRAINED SPOTTER

BOOKBINDER
Local storm report, May 27, 2:41 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0241 AM CDT THU MAY 27 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0228 AM     HAIL             6 N WILLARD             37.38N 93.43W
05/27/2004  0.75 INCH        GREENE             MO   AMATEUR RADIO

0240 AM     HAIL             FAIR GROVE              37.38N 93.15W
05/27/2004  0.88 INCH        GREENE             MO   AMATEUR RADIO

BOOKBINDER
Local storm report, May 27, 2:54 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0254 AM CDT THU MAY 27 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0251 AM     TSTM WND GST     NORTHVIEW               37.28N 93.00W
05/27/2004  70 MPH           WEBSTER            MO   AMATEUR RADIO

SSL

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:01 PM CDTSevere Thunderstorm WarningSGFMaries, Phelps29 min
May 26, 9:12 PM CDTTornado WarningSGFVernon63 min
May 26, 9:44 PM CDTTornado WarningSGFSt. Clair61 min
May 26, 10:37 PM CDTTornado WarningSGFHickory68 min
May 26, 10:40 PM CDTTornado WarningSGFSt. Clair35 min
May 26, 11:03 PM CDTTornado WarningSGFDallas57 min
May 26, 11:23 PM CDTSevere Thunderstorm WarningSGFCamden52 min
May 26, 11:29 PM CDTTornado WarningSGFLaclede76 min
May 27, 12:13 AM CDTSevere Thunderstorm WarningSGFCamden32 min
May 27, 12:16 AM CDTTornado WarningSGFPulaski59 min
May 27, 12:55 AM CDTTornado WarningSGFBarton, Vernon65 min
May 27, 1:31 AM CDTTornado WarningSGFDade59 min
May 27, 1:32 AM CDTSevere Thunderstorm WarningSGFCedar58 min
May 27, 1:51 AM CDTSevere Thunderstorm WarningSGFGreene, Polk54 min
May 27, 2:35 AM CDTSevere Thunderstorm WarningSGFWebster40 min
May 27, 3:16 AM CDTSevere Thunderstorm WarningSGFDallas44 min
May 27, 3:31 AM CDTSevere Thunderstorm WarningSGFLaclede59 min
May 27, 3:42 AM CDTSevere Thunderstorm WarningSGFTexas63 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.